Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 26, NWS Medford, OR

August 20, 2018Modoc County, California

NWS Medford, OR issued this red flag warning at Aug 20, 2018, 10:18 PM PDT for Modoc County, California. It took effect at Aug 21, 2018, 5:00 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2018, 10:18 PM PDT (05:18 UTC)
In effect from
Aug 21, 2018, 5:00 AM PDT
Expired
Aug 21, 2018, 7:36 PM PDT
In force
15 hr
Issued by
NWS Medford, OR

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3598 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS86 KMFR 210518
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1018 PM PDT Mon Aug 20 2018

...Abundant lightning possible in Fire Weather Zone 285 Tuesday 
   morning through Tuesday evening...

.Isolated to widely scattered thunderstorms are forecast across 
Fire Weather Zone 285, including the Stone Fire, Tuesday morning 
through Tuesday evening. These storms will be a mix of wet and dry
thunderstorms. New fire starts from lightning associated with 
these thunderstorms could easily overwhelm initial attack efforts.

CAZ285-220600-
/O.UPG.KMFR.FW.A.0017.180821T1800Z-180822T0300Z/
/O.NEW.KMFR.FW.W.0026.180821T1200Z-180822T0600Z/
Modoc County Except for the Surprise Valley-
1018 PM PDT Mon Aug 20 2018

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 11 PM PDT TUESDAY FOR
   ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 285...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 5 AM to 11 PM PDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* Impacts: Isolated to widely scattered mixed wet and dry
  thunderstorms may cause new fire starts that could easily 
  overwhelm initial attack efforts.

* Affected area: In Northern CA...Fire Weather Zone 285 in Modoc
  County, except for the extreme northwest portion of the zone
  near Tulelake. This includes the Stone Fire and the Modoc 
  National Forest.

* Thunderstorms: Isolated to widely scattered thunderstorms are
  forecast across Fire Weather Zone 285 Tuesday morning through
  Tuesday evening. These storms will be a mix of wet and dry
  thunderstorms. Heavy smoke may inhibit thunderstorm development
  in some areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. Isolated to widely 
scattered thunderstorms combined with dry fuels create conditions
where many fire starts may occur in a short period of time. 

&&

$$

Visit us at www.weather.gov/medford
2 follow-up statements
137 
WWUS86 KMFR 212215
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
315 PM PDT Tue Aug 21 2018

CAZ285-221015-
/O.NEW.KMFR.FW.A.0018.180823T2100Z-180824T0600Z/
/O.CON.KMFR.FW.W.0026.000000T0000Z-180822T0600Z/
Modoc County Except for the Surprise Valley-
315 PM PDT Tue Aug 21 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 285...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from Thursday afternoon through
Thursday evening.

* Impacts:Strong, gusty wind with low relative humidity and high 
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: 
 In Northern CA...All of Fire Weather Zone 285. 

* Counties affected: 
  In Northern CA...Modoc.

* Thunderstorms: Isolated to widely scattered thunderstorms are 
  forecast across Fire Weather Zone 285 Tuesday morning through 
  Tuesday evening. These storms will be a mix of wet and dry 
  thunderstorms. Heavy smoke may inhibit thunderstorm development 
  in some areas.

* Wind: Southwest 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. Isolated to widely
scattered thunderstorms combined with dry fuels create conditions
where many fire starts may occur in a short period of time.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

ORZ625-221015-
/O.NEW.KMFR.FW.A.0018.180823T2100Z-180824T0600Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
315 PM PDT Tue Aug 21 2018

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 625...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from Thursday afternoon through
Thursday evening.

* Impacts: Strong, gusty wind with low relative humidity and high 
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: 
  In South Central OR...All of Fire Weather Zone 625.

* Counties affected: 
  In South Central OR...Harney...Lake.

* Wind: West 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 10 percent.

Precautionary/preparedness actions...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$


Visit us at www.weather.gov/Medford
248 
WWUS86 KMFR 220236
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
736 PM PDT Tue Aug 21 2018

CAZ285-221445-
/O.CAN.KMFR.FW.W.0026.000000T0000Z-180822T0600Z/
/O.CON.KMFR.FW.A.0018.180823T2100Z-180824T0600Z/
Modoc County Except for the Surprise Valley-
736 PM PDT Tue Aug 21 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR 
FIRE WEATHER ZONE 285... 
...RED FLAG WARNING FOR FOR THIS EVENING IS CANCELLED FOR FIRE 
WEATHER ZONE 285...

The National Weather Service in Medford has cancelled the Red Flag
Warning for this evening.
The Fire Weather Watch remains in effect for Thursday afternoon and
evening.

* Impacts:Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
 In Northern CA...All of Fire Weather Zone 285.

* Counties affected: 
 In Northern CA...Modoc.

* Wind: Southwest 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 9 percent.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions 
are forecast to occur. Listen for later forecasts and possible Red 
Flag Warnings.

&&

$$

ORZ625-221445-
/O.CON.KMFR.FW.A.0018.180823T2100Z-180824T0600Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
736 PM PDT Tue Aug 21 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR
FIRE WEATHER ZONE 625...

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of new
  and existing fires.

* Affected area: 
  In South Central OR...Fire Weather Zone 625.

* Counties affected: 
  In South Central OR...Harney...Lake.

* Wind: West 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 10 percent.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 20, 8:01 PM PDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 20, 8:01 PM PDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
801 PM PDT Mon Aug 20 2018

.DISCUSSION...21/00Z NAM in.

Some cumulus developed over the ridges from the Cascades east
Monday afternoon, but none developed into thunderstorms. Those
clouds are now dissipating. Marine stratus remains over the
coastal waters and along the coast, and there is plenty of
wildfire smoke over the inland areas.

The smoke currently over the CWA is not only from our local
wildfires, as we are now importing quality smoke from fires
burning in northern Washington and British Columbia. This smoke
will continue to reduce air quality across the inland areas.
The Air Quality Alert remains in effect until further notice.

A long wave trough with a strong positive tilt remains over the
Pacific Northwest this evening. So far, short waves associated
with it have not set off any thunderstorms over the Medford CWA,
but there has been activity to the north and east of the area.

Another strong short wave will move down the back side of the
trough into southwest Oregon late tonight, and then east into
Modoc County Tuesday afternoon.

The 20/12Z and 20/18Z high resolution convection allowing models,
the broader lower resolution models, and the latest 21/00Z NAM12
all indicate that the best thunderstorm chances with this short
wave are for the southern portions of Klamath and Lake counties,
as well as Modoc and eastern Siskiyou counties late tonight into
Tuesday evening. This make sense as moisture will be very limited
north of the trough axis. South of the trough axis, monsoonal
moisture may get entrained into the flow. Storm motion will be
slow, so there should be some precipitation with these storms, but
not much. Thus, any lightning on very dry fuels will be a fire
weather concern.

The main concern for thunderstorms is over Modoc County, as the
short wave will be overhead during max surface heating. That,
combined with a active fire in the area, will likely create
critical fire weather conditions in that area. A Fire Weather
Watch is currently in effect there and may be upgraded to a
warning later tonight.

The orientation of the trough will allow easterly flow to set up.
Due to downsloping from the Cascades, west side temperatures will
be quite hot Tuesday, especially north of the Umpqua Divide and
along the coast north of Cape Blanco. The current forecast highs
for Tuesday are 102 degrees in Roseburg and 80 degrees in North
Bend. If that forecast verifies, those locations will set new
record highs for the date. However, smoke is the wild card here,
and if if it is thick enough, it will bring those temperatures
down several degrees. The easterly flow will also have an
influence on the marine layer. Coastal stratus is now in place
along the coast, but the easterly flow will cause the marine
layer to dissipate there shortly after sunrise instead of late
morning.

The trough will move off to the east Wednesday, and dry and stable
northerly flow will develop over the area. This will bring any
lingering precipitation to an end.

Extended forecast discussion from the Monday afternoon AFD...
Thursday 23 August through Monday 27 August 2018. A cooling trend
will begin Wednesday and continue into the weekend. A dry front
will move through the area Thursday into Friday. While this will
likely bring breezy conditions across the area and potentially
elevate fire weather concerns, it should help to clear out some
smoke (for a short time at least).

For the end of the forecast period (Sunday/Monday), models have been
trending cooler (and possibly wetter) with the forecast. We have
trended the forecast towards this idea, but it's best not to get
hopes to high just yet with the "wetter" potential. While we do have
climatology on our side (the end of August/September tends to be
when we get our first honest cold front), sometimes these fronts
trend drier and further north as we get closer in time. However,
models have been showing this for a few days now, and the GEFS has
been indicating a trough settling over the PacNW for some time now.
Bottom line is that confidence is gradually increasing that we
should see cooler temperatures around the beginning of next week.
Let's just hope that some wetting rain accompanies this trough as
well. /BR-y

&&

.AVIATION...For the 21/00Z TAFs...IFR/LIFR will prevail along the
north coast through 09z. Models are showing some stronger NE
offshore winds that may try to scour out the stratus from the north
around 09-10z at North Bend. Even if this occurs, wildfire smoke
should still cause MVFR visibility through Tuesday. South of Cape
Blanco, expect LIFR near Brookings through tonight. The rest of
the coast will be clear, except visibility will be limited to MVFR
due to smoke. Tuesday afternoon, winds will reverse and stratus will
surge northward over the coastal waters/adjacent coastline. This is
expected to reach up to and past Cape Blanco by Tuesday evening.

Inland, wildfire smoke will continue to limit visibility to at
least MVFR, occasionally IFR, in most areas, except solid IFR/LIFR
immediately downwind of the most active wildfires. Thunderstorms are
unlikely tonight, but if one were to occur, it'd be east of the
Cascades. Isolated thunderstorms may develop Tuesday afternoon
across SE sections of the area, including Modoc and southern Lake
Counties. -Spilde

&&

.MARINE...Updated 800 PM PDT Monday 20 August 2018...The thermal
trough over the area the last couple of days will weaken and shift
inland overnight into Tuesday. North winds and steep seas, mainly
from Cape Blanco southward and beyond 8 nm from shore north of Cape
Blanco will gradually subside. Areas of wildfire smoke will persist
and bring haze and minor visibility reductions aside from the normal
reductions associated with the marine layer.

A wind reversal to southerly will occur on Tuesday, especially
inside 40 NM from shore. This will occur first near Brookings, then
surge up the coast late Tuesday and Tuesday night. With the south
winds, expect fog/stratus to develop. These conditions will linger
Wednesday, but overall, expect calmer seas and sub-advisory
winds.

Beginning Thursday, another thermal trough will develop resulting in
a return of north winds. Late Thursday and Friday, the thermal
trough will strengthen likely bringing another round of gusty north
winds and steep seas, highest south of Cape Blanco. -Spilde

&&

.FIRE WEATHER...Updated 800 PM PDT Monday 20 August 2018...In
addition to local wildfire smoke sources, substantial smoke
continues to drift southward over the area from wildfires to our
north from northern Oregon, Washington, and British Columbia. From
the Siskiyous southward, and across portions of Modoc County,
however, there's less smoke, which is allowing fires to burn more
freely.

It now looks like thunderstorms will be limited to southern
Klamath, southern Lake, eastern Siskiyou, and Modoc counties late
tonight into Tuesday evening. Modoc county will likely see the
most activity. The greatest model agreement, especially among our
standard model suite, as well as the convective allowing models,
is for an area of isolated to widely scattered thunderstorms to
develop over Modoc County Tuesday afternoon and evening. Due to
limited fire fighting resources available in the Modoc due to the
ongoing Stone Fire there, as well as increased confidence in a mix
of wet and dry storms there, a fire weather watch was issued for
lightning for FWZ 285. That may be upgraded to a warning later
tonight.

Otherwise, there are limited concerns for wind and RH tonight,
and then again Wednesday and Thursday afternoons. There will be
enhanced east wind along and just west of the Oregon Cascade Crest
with moderate RH recoveries late tonight into Tuesday morning.
Then, the next two afternoons, RHs and winds will be near critical
for the west side valleys.

A cool down is forecasted for later this week into early next
week with some possibility of rainfall west of the Cascades as we
head toward the end of the month.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...Fire Weather Watch from Tuesday morning through Tuesday evening
        for CAZ285.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday
        for PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas from 5 AM to 11 AM PDT
        Tuesday for PZZ356-370-376.

15/15/18

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:15 PM PDTFire Weather WatchMFRModoc22 hr

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.